The scenario presented involves a 56-year-old black female, Esther Jackson, who is one-day post-op after undergoing a left radical mastectomy. The off-going nurse reports that the patient has been experiencing increased discomfort in her back, despite being medicated for pain, and suggests informing the doctor about this during rounds. One hour later, the nurse finds Ms. Jackson slumped over the bedside stand, in tears, complaining of feeling unwell and having back pain. The patient refuses to take her medications and mentions feeling nauseous. Additionally, the nursing assistant reports that the patient’s pulse is “all over the place” but provides the following vital signs: temperature (T) 37°C, respiratory rate (R) 18 breaths per minute, and blood pressure (BP) 132/54 mmHg.
In analyzing this scenario, several questions arise:
1. What could be the potential causes of increased discomfort in Esther Jackson’s back?
2. Why did the patient experience little relief from the pain medication?
3. What conditions or complications might be contributing to the patient’s overall physical and emotional distress?
4. What implications do the vital signs, specifically the unstable pulse, have for Esther Jackson’s health status?
1. Potential causes of increased discomfort in Esther Jackson’s back:
Esther Jackson’s increased discomfort in her back could be attributed to several factors. Postoperative pain and inflammation are common following a radical mastectomy procedure. This surgical intervention involves the removal of the entire breast, including the underlying chest muscles and lymph nodes. The surgical incisions and manipulation of tissues during the procedure can lead to discomfort or pain in the surrounding areas, such as the back. Postoperative positioning, inadequate pain management, surgical site infection, or the development of a hematoma or seroma can also contribute to increased discomfort in the back region.
2. Lack of relief from pain medication:
The patient’s lack of relief from the pain medication may be due to various reasons. Inadequate dosing or ineffective pain management strategies may be potential causes. Additionally, some individuals may have different medication metabolism rates, leading to variable responses to pain medication. Tolerance can also develop over time, requiring an adjustment in dose or a change to a different medication. Furthermore, it is essential to consider the potential for drug interactions, allergies, or medication contraindications that may impact the patient’s response to pain medication.
3. Conditions or complications contributing to the patient’s distress:
Esther Jackson’s overall physical and emotional distress may be attributed to several underlying conditions or complications. Firstly, the surgical procedure itself can cause physical and emotional stress, leading to feelings of discomfort and fatigue. The development of postoperative complications such as surgical site infection or hematoma can exacerbate these symptoms. Additionally, postoperative patients are at risk for postoperative delirium, which can manifest as confusion, emotional instability, and changes in behavior. Pain, inadequate pain management, and the associated sleep disturbances can also contribute to emotional distress in this postoperative period.
4. Implications of vital signs, particularly the unstable pulse:
Esther Jackson’s vital signs provide valuable information about her physiological status. The temperature of 37°C falls within the normal range, indicating no significant evidence of infection or fever. The respiratory rate of 18 breaths per minute is within the normal range for an adult at rest. However, the blood pressure reading of 132/54 mmHg suggests a relatively lower diastolic pressure. The nursing assistant’s report of an unstable pulse raises concern and requires further assessment. An irregular or unstable pulse could indicate cardiovascular instability, such as arrhythmias, cardiac ischemia, or inadequate peripheral perfusion. These findings warrant immediate attention to determine the cause and initiate appropriate interventions.